Alert archive / Texas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 95, NWS San Angelo, TX

May 8, 2016Sterling County, Texas

NWS San Angelo, TX issued this severe thunderstorm warning at May 8, 2016, 2:58 PM CDT for Sterling County, Texas. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 8, 2016, 2:58 PM CDT (19:58 UTC)
Expired
May 8, 2016, 3:45 PM CDT
In force
47 min
Issued by
NWS San Angelo, TX
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Sterling County, TX

The radar

The San Angelo radar (KSJT), 74 km from the middle of the area, began a volume at 19:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 8, 1:42 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 8.0 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2016-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 326 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2016-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 279 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
326 J/kg
Mixed-layer CIN
-353 J/kg
Mixed-layer LCL
1537 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
279 m²/s²
0-3 km storm-relative helicity
276 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

230 
WUUS54 KSJT 081958
SVRSJT
TXC431-082045-
/O.NEW.KSJT.SV.W.0095.160508T1958Z-160508T2045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
258 PM CDT SUN MAY 8 2016

THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  STERLING COUNTY IN WEST CENTRAL TEXAS...

* UNTIL 345 PM CDT

* AT 257 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 10 MILES
  SOUTHEAST OF SAINT LAWRENCE...OR 16 MILES SOUTH OF GARDEN CITY...
  MOVING NORTHEAST AT 30 MPH.

  HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* THIS SEVERE THUNDERSTORM WILL BE NEAR...
  STERLING CITY AROUND 345 PM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3187 10126 3205 10084 3157 10087 3156 10127
TIME...MOT...LOC 1957Z 233DEG 26KT 3163 10138 

HAIL...1.25IN
WIND...60MPH
 
$$
1 follow-up statement
428 
WWUS54 KSJT 082027
SVSSJT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
327 PM CDT SUN MAY 8 2016

TXC431-082045-
/O.CON.KSJT.SV.W.0095.000000T0000Z-160508T2045Z/
STERLING TX-
327 PM CDT SUN MAY 8 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM CDT
FOR STERLING COUNTY...

AT 327 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES SOUTHWEST
OF STERLING CITY...MOVING NORTHEAST AT 35 MPH.

HAZARD...GOLF BALL SIZE HAIL AND 60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
         DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT WIND 
         DAMAGE TO ROOFS...SIDING...AND TREES. 

THIS SEVERE STORM WILL BE NEAR...
  STERLING CITY AROUND 330 PM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3187 10126 3205 10084 3157 10087 3156 10127
TIME...MOT...LOC 2027Z 235DEG 29KT 3177 10109 

HAIL...1.75IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 12:03 PM CDT, 2 hours 55 minutes earlier.

Area forecast discussion, May 8, 12:03 PM CDT, 2 hours 55 minutes before
Area Forecast Discussion
National Weather Service SAN ANGELO TX
1203 PM CDT SUN MAY 8 2016

.AVIATION...
/18Z TAFS/

Expect mainly VFR conditions this afternoon and early evening
across West Central Texas. Stratus will develop during late
evening and early morning morning hours on Monday, with MVFR
ceilings at the terminals between 04Z-14Z, and a few hours of IFR
ceilings at KJCT and KBBD. Also, scattered thunderstorms will
develop this afternoon mainly across western and northern areas
and possibly become more widespread tonight. Keeping the VCTS at
the terminals for now. The winds will continue form the south with
gusts to around 25 knots.

&&

.PREV DISCUSSION... /issued 645 AM CDT SUN MAY 8 2016/

AVIATION...
/12Z TAFS/

MVFR stratus may affect southern terminals, KSOA, KJCT and KBBD
through mid morning. Have VCSH at most terminals this morning,
with beginning VCTS late afternoon. Several bands of showers and
thunderstorms will move over tonight, but timing is difficult so
left most stations with VCTS. Otherwise, MVFR stratus returns over
the terminals this evening with the potential for IFR after
midnight for the I-10 corridor.

PREV DISCUSSION... /issued 408 AM CDT SUN MAY 8 2016/

SHORT TERM...
(Today and Tonight)

.Severe weather possible this afternoon and night...

A dryline will be developing along a Ft. Stockton...Colorado City...
Childress line this afternoon. Isolated to scattered showers and
thunderstorms are expected to develop east of the dryline across the
Big Country...Concho Valley and Crockett county this afternoon. With
GFS MUCAPES of 1500-2000 J/KG and 0-6KM Bulk Shears of 45 to 55 KTS,
some storms could become severe. The dryline is expected to
temporarily retreat west early Sunday evening, then push east
overnight across West Central Texas, as a surface trough moves
through. Severe weather potential will continue overnight. In fact,
the best chance of severe weather may be tonight, as mid/upper
cloudiness and weak low level convergence limit afternoon storm
development. The main weather hazards will be large hail and
damaging winds. Mild temperatures are otherwise in store today, with
highs in the mid 80s and lows tonight in the lower 60s.

LONG TERM...
(Monday through Saturday)

Continued rain chances and a couple of weak cold fronts later in
the long term highlight the long term. On Monday, some showers
and thunderstorms may linger across our eastern counties, during
the morning hours. A surface trough will move east across our
counties on Monday and bring gusty southwest winds. Otherwise,
Monday looks dry, with highs mainly in the 85 to 90 range. Then,
the upper flow becomes more zonal for Tuesday and Tuesday night.
This zonal flow will give West Central Texas about 24 hours of
dry weather. Another weak cold front on Wednesday will stall
somewhere just south of Interstate 20, likely near a Sterling City
to Brownwood line. This boundary may help initiate showers and
thunderstorms Wednesday. For now, will maintain the greatest PoPs
across our southeastern counties; that's where models indicate the
best moisture and low-level convergence will be located. However,
the severe thunderstorm threat for Wednesday looks very low. The
GFS and ECMWF diverge on their respective QPF fields; the GFS
doesn't indicate any on Wednesday, while the ECMWF indicates some
over all our counties. Then, for Wednesday night, these two models
flip; the GFS is wet, and the ECMWF is dry. So, 20 PoPs for
Wednesday night look best for now. Confidence is low regarding the
rain potential continuing into Thursday; thus, 20 PoPs look best
for that period as well. A short-wave ridge aloft develops to our
west late this week. But, models do indicate rain potential, with
a stalled front lingering across our counties into Saturday and
favorable northwest flow aloft. Therefore, will continue slight
chance PoPs for Friday night and Saturday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 85  63  86  61 /  30  60  10   0
San Angelo 	 86  64  89  59 /  30  50  10   0
Junction 	 83  66  91  59 /  30  40  10   5

&&

.SJT Watches/Warnings/Advisories...
None.
&&

21
Hazardous weather outlook, May 8, 2:03 PM CDT, 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
203 PM CDT SUN MAY 8 2016

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-091915-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
203 PM CDT SUN MAY 8 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED ACROSS MUCH
OF WEST CENTRAL TEXAS LATE THIS AFTERNOON AND THIS EVENING. LARGE
HAIL LARGER THAN GOLF BALL SIZE HAIL AND DAMAGING WINDS ARE THE
MOST LIKELY THREATS...ALTHOUGH AN ISOLATED TORNADO IS POSSIBLE AS
WELL. THESE STORMS WILL LIKELY CONTINUE WELL INTO THE EVENING
HOURS AND PERHAPS INTO THE OVERNIGHT HOURS AS WELL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE WEDNESDAY INTO
THURSDAY...AND AGAIN FRIDAY NIGHT INTO SATURDAY. A FEW STORMS
COULD BECOME SEVERE, WITH THE BEST POTENTIAL WEDNESDAY AND
WEDNESDAY NIGHT AS A COLD FRONT MOVES THROUGH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE REQUESTED THIS AFTERNOON.

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 3:19 PM CDTSevere Thunderstorm WarningSJTCoke, Nolan, Sterling41 min
May 8, 3:22 PM CDTSpecial Weather StatementSJTTaylor38 min
May 8, 3:29 PM CDTSevere Thunderstorm WarningSJTTaylor46 min
May 8, 3:39 PM CDTSevere Thunderstorm WarningSJTNolan51 min
May 8, 3:41 PM CDTSevere Thunderstorm WarningSJTCallahan, Jones, Shackelford, Taylor49 min
May 8, 3:53 PM CDTSevere Thunderstorm WarningSJTJones, Taylor52 min
May 8, 3:54 PM CDTSevere Thunderstorm WarningSJTCoke, Sterling51 min
May 8, 3:56 PM CDTSevere Thunderstorm WarningSJTNolan49 min
May 8, 4:14 PM CDTSevere Thunderstorm WarningSJTHaskell, Shackelford, Throckmorton46 min
May 8, 4:22 PM CDTSevere Thunderstorm WarningSJTHaskell, Jones36 min
May 8, 4:29 PM CDTSevere Thunderstorm WarningSJTNolan, Runnels, Taylor46 min
May 8, 4:35 PM CDTSevere Thunderstorm WarningSJTCoke, Irion, Sterling, Tom Green40 min
May 8, 4:37 PM CDTSevere Thunderstorm WarningSJTCallahan, Shackelford53 min
May 8, 4:56 PM CDTSevere Thunderstorm WarningSJTHaskell, Shackelford, Throckmorton28 min
May 8, 5:04 PM CDTSevere Thunderstorm WarningSJTCallahan, Jones, Shackelford, Taylor41 min
May 8, 5:12 PM CDTSevere Thunderstorm WarningSJTCoke, Irion, Sterling, Tom Green36 min
May 8, 5:35 PM CDTSevere Thunderstorm WarningSJTCallahan, Shackelford55 min
May 8, 5:45 PM CDTSpecial Weather StatementSJTRunnels60 min
May 8, 6:23 PM CDTSpecial Weather StatementSJTCallahan, Coleman, Taylor52 min

Nearby

Severe Thunderstorm Warnings in Texas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.